Montana, 2013

Damaging Wind in Montana, August 29, 2013

August 29, 2013 · NWS GGW · 1 event in 1 county or zone

A cold front provided the focus for developing thunderstorms in an unstable atmsophere - one of which became severe during the late night hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A cold front provided the focus for developing thunderstorms in an unstable atmsophere - one of which became severe during the late night hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 29, 9:14 PM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 29, 9:14 PM MST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
1014 PM MDT THU AUG 29 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...
1015PM UPDATE...
A LINE OF SHOWERS AND THUNDERSTORMS IS HOLDING TOGETHER VERY WELL
ACROSS CENTRAL MONTANA AT THIS TIME AND IS PUSHING EAST. WIND
GUSTS IN EXCESS OF 70 MPH HAVE BEEN OBSERVED IN A FEW LOCATIONS.
WILL UPDATE THE FORECAST FOR THE OVERNIGHT TO EXPAND ISOLATED POPS
FURTHER EAST. ALSO RAISED POPS IN THE WEST TO BETTER REFLECT RADAR
TRENDS. GIVEN RECENT DEVELOPMENTS...WILL INCLUDE PETROLEUM AND
NORTHERN VALLEY COUNTIES IN A SEVERE MENTION DUE TO DAMAGING
WINDS. ALSO EXPANDED AREAL COVERAGE OF GUSTY WINDS TO ADDITIONAL
PARTS OF THE CWA WITH THIS UPDATE. FOR THE MORNING HOURS THE
ACTIVITY SHOULD BE CONFINED TO THE EASTERN PORTIONS OF THE CWA AND
IT SHOULD BE BELOW SEVERE INTENSITY AT THAT TIME. WILL CONTINUE TO
MONITOR OVERNIGHT AND PRESENT THE LATEST THINKING WITH THE MORNING
PACKAGE. MALIAWCO

830PM UPDATE...
INCREASED POPS TO INCLUDE MENTION OF SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS ESPECIALLY THE WESTERN ZONES TONIGHT. FAIRLY
STEADY BAND OF SHOWERS AND THUNDERSTORMS ACROSS CENTRAL MONTANA
WILL GRADUALLY MARCH EASTWARD AND AFFECT THE CWA MAINLY AFTER
MIDNIGHT. GUSTY WINDS ARE ALSO POSSIBLE IN SOME LOCATIONS IF THEY
MAINTAIN PRESENT INTENSITY. WILL INCLUDE THIS MENTION FOR MAINLY
PHILLIPS/PETROLEUM COUNTIES. WHATEVER SURVIVES OF THIS ACTIVITY
WILL THEN MOVE THROUGH TO THE EASTERN HALF OF THE CWA BY MORNING.
OTHERWISE MADE MINOR TWEAKS TO FORECAST LOW TEMPERATURES AND MADE
MINOR TWEAKS TO SKY COVER AND WINDS BASED ON LATEST TRENDS AND
OBSERVATIONS AS WELL AS TAKING INTO CONSIDERATION LATEST MODEL
GUIDANCE. MALIAWCO

PREVIOUS SHORT TERM DISCUSSION...
WATER VAPOR IMAGERY AND 500 MB HEIGHT FIELD SHOWS THE RE-BUILDING
SHORT-WAVE RIDGE OVER MONTANA WHICH CONTRIBUTED TO A
DRY...HOT...AND CALM DAY TODAY. BUT THE LARGE CLOSED UPPER-LEVEL
LOW OFF THE PACIFIC NORTHWEST COAST IS EXTENSIVE ENOUGH THAT ITS
EASTERN FLANK CARRIES ENOUGH ENERGY WITH IT TO SPREAD SOME
ISOLATED THUNDERSTORMS AS FAR EASTWARD AS OUR WESTERN ZONES
TONIGHT...THEN ACROSS OUR NORTHERN ZONES THROUGH EARLY FRIDAY
MORNING. MODELS NOT IN EXCELLENT AGREEMENT WITH PRECIP COVERAGE.

A SHIFT IN THE WINDS FROM THE NORTHWEST OCCURS LATE FRIDAY AS THE
PACIFIC NORTHWEST UPPER LOW VERY QUICKLY TRAVERSES THE ROCKY
MOUNTAINS AS AN OPEN WAVE...PUSHING SCATTERED SHOWERS AND
THUNDERSTORMS AHEAD OF IT THROUGH THE WEEKEND. THE STRONGEST WINDS
OF THE COLD FRONT SEEM TO BE SUSTAINED AROUND 25 MPH AND GUSTING
TO 35 MPH FROM LATE SATURDAY MORNING THROUGH SATURDAY AFTERNOON. A
LAKE WIND ADVISORY MAY BE NEEDED AND I WOULD DEFER TO FUTURE
SHIFTS TO BETTER FINE TUNE THAT TIMING BEFORE ISSUING IT. EXPECT A
DAILY DROP IN HIGH TEMPERATURES FROM FRIDAY TO SATURDAY OF 10 TO
15 DEGREES. THIS WILL KEEP HIGHS THROUGH THE REMAINDER OF THE
WEEKEND IN 70S AND 80S.

FIRE WEATHER CONCERNS SHOULD NOT BE AN ISSUE WITH THESE WINDS AS
THE COLD FRONT WILL RAISE MINIMUM HUMIDITIES TO ABOVE 30 PERCENT.
STILL SOMETHING TO KEEP IN MIND...THOUGH. MICKELSON

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
GOING FORECAST IN GOOD SHAPE. DID INCREASE WINDS A BIT FOR SATURDAY
EVENING AND LOWERED TEMPERATURES A NOTCH FOR SUNDAY.

MODELS STARTING TO SHOW A STRONGER SYSTEM TO AFFECT MONTANA ABOUT
THURSDAY/THURSDAY NIGHT. MUCH OF THE SHOWER ACTIVITY LOOKS TO STAY
TO OUR NORTH BUT COOLER TEMPS WITH WINDS AND POSSIBLY LIGHT SHOWERS
LOOK TO IMPACT THE AREA. TFJ

PREVIOUS DISCUSSION...
UPPER RIDGE BUILDS BACK INTO THE AREA SUNDAY AND MONDAY WITH
WARMING TREND AND DRY WEATHER. LABOR DAY WILL HAVE TEMPERATURES
NEAR 90.

MODELS HAVE A SHORTWAVE OVERTOPPING THE RIDGE ON TUESDAY WITH THE
POSSIBILITY OF SOME MONSOONAL MOISTURE IN THE AREA. WILL MAINTAIN
A SLIGHT CHANCE OF THUNDERSTORMS.
MODELS MAINTAIN UPPER RIDGE OVER THE AREA ON WEDNESDAY AND
THURSDAY. HOWEVER...A DEEPENING UPPER TROUGH TO THE EAST MAY ALLOW
FOR A BACK DOOR COLD FRONT ACROSS NORTHEAST MONTANA ON WEDNESDAY.
MODELS ARE NOT IN AGREEMENT WITH THIS FRONT. WILL MAINTAIN A
SLIGHT CHANCE OF THUNDERSTORMS ON WEDNESDAY FOR NOW. FORRESTER

&&

.AVIATION...
VFR. A FEW THUNDERSTORMS FROM WESTERN MONTANA COULD MOVE INTO THE
REGION AFTER 06Z...HOWEVER PROBABILITY IS TOO SMALL TO ADD TO THE
TERMINALS AT THIS TIME. OTHERWISE... VFR...WITH AFTERNOON AND
EVENING THUNDERSTORMS POSSIBLE AGAIN FOR TOMORROWS FLYING DAY.  PROTON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 29, 1:50 PM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
250 PM MDT THU AUG 29 2013

MTZ016>027-059>062-302100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
250 PM MDT THU AUG 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BEGINNING ON SATURDAY...A STRONG COLD FRONT FROM THE NORTHWEST
WILL ALLOW SUSTAINED WIND SPEEDS OF 15 TO 25 MPH TO SPREAD ACROSS
NORTHEAST MONTANA WITH SOME GUSTS UP TO 35 MPH. A LAKE WIND
ADVISORY FOR FORT PECK LAKE MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 149 km away, was scanning. The volume nearest the first event began at 05:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
August 29, 10:50 PM MST
Where
Phillips County, Manning Corral Raws
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
47.700, -108.480

A wind gust of 74 mph was recorded at the Manning Corral Dogtown RAWS site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475514.